Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 168, NWS Twin Cities, MN

June 23, 2004Hennepin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 23, 2004, 3:42 PM CDT for Hennepin County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 3:42 PM CDT (20:42 UTC)
Expired
Jun 23, 2004, 4:30 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 22 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 232042
SVRMPX
MNC053-232130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
341 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 430 PM CDT

* AT 336 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED NEAR MEDINA AND CORCORAN...OR ABOUT 25 MILES NORTHWEST
  NORTHWEST OF MINNEAPOLIS...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAPLE GROVE.
  MINNEAPOLIS.
  PLYMOUTH.
  ST LOUIS PARK.
  THE LAKE MINNETONKA AREA.
  EXCELSIOR.
  MINNETONKA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4519 9373 4493 9370 4487 9324 4505 9324

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT WED JUN 23 2004

.DISCUSSION...
COLD FRONT MOVING MORE RAPIDLY EAST EAST LAST COUPLE OF HOURS AS
PRESSURE RISE/FALL COUPLET HAS STRENGTHENED AS NICE SHORT WAVE MOVES
THRU AREA.  SURGE OF THETA E ADVECTION HAS AIDED THUNDERSTORM
DEVELOPMENT ACROSS CENTRAL MINNESOTA WHERE A PSEUDO WARM FRONT HAS
BEEN IN PLACE AT BOUNDARY BETWEEN COOLER/MORE CLOUDY AIR ACROSS N MN
AND WARMER AIR TO THE SOUTH.  THUNDERSTORMS HAVE, HOWEVER, HAD A
TOUGH TIME GETING ORGANIZED IN SW MN AS WLY WNDS HAVE BLASTED THRU
WITH DEWPOINTS FALLING INTO THE 40S. FAST MOVING STORMS ACROSS
CENTRAL MN HAVE PRODUCED SOME WIND GUSTS IN 40 TO 50 MPH RANGE.
PRECIP WILL RAPIDLY END EARLY THIS EVENING...BUT ANOTHER ROUND
POSSIBLE LAST TONIGHT IN THE SOUTH AS UPPER DIVERGENCE ASSOICATED
WITH JET COMING IN THE FROM THE DAKOTAS PRODUCES DOME LIFT.  WITH
AIRMASS BECOMING QUITE STABLE IN WAKE OF SHORTWAVE WILL NOT MENTION
THUNDER.  WILL LEAVE TOMORROW DRY...ASIDE FROM MORNING SHOWERS IN
SOUTH AS SURFACE RIDGE POKES INTO WC TO SC MN. NEXT SHORTWAVE/COLD
FRONT DIVES ACROSS N MN THURSDAY NIGHT. WILL LEAVE OUR CWA DRY SINCE
INSTABILITY WILL BE LIMITED WITH THIS FEATURE MOVING THRU UNDER
COVER OF DARKNESS AND BEST UVV UP NORTH.  LOOKS LIKE LOTS OF CU FOR
FRIDAY WITH CU RULE AND 850 MB CYCLONIC CURVATURE IN PLACE.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY...
SURFACE HIGH PRESSURE IS FORECAST BY THE GFS MODEL TO PUSH FROM
MANITOBA INTO THE NORTH CENTRAL PLAINS STATES SUNDAY BRINGING DRY
WEATHER AND COOL AIR TO THE REGION THROUGH TUESDAY. THIS HIGH
PRESSURE IS FORECAST TO SHIFT EAST OVER THE GREAT LAKES WEDNESDAY
ALLOWING FOR THE RETURN OF WARM ADVECTION AND INCREASING HUMIDITY.
THE ENSEMBLE SUPPORTS A DRY AND RELATIVELY COOL SCENARIO SUNDAY
THROUGH TUESDAY WITH A HIGH CONFIDENCE OF THE SURFACE RIDGE POSITION
OVER OUR AREA. ENSEMBLE INDICATES THAT THE UPPER JET WILL SHIFT
NORTH ACROSS THE REGION WEDNESDAY WHICH AGREES WITH WARMING
SCENARIO. THIS SHIFT IN THE UPPER PATTERN COULD ALSO PLACE OUR
COUNTY WARNING AREA IN A FAVORABLE LOCATION FOR BROAD SCALE LIFT.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Jun 23, 10:56 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1056 AM CDT WED JUN 23 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-241100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
1056 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION THIS AFTERNOON AND
EARLY THIS EVENING. SCATTERED STORMS ARE EXPECTED ALONG AND
AHEAD OF A COLD FRONT. THIS COLD FRONT IS FORECAST TO MOVE FROM
NORTHWEST MINNESOTA AT MIDDAY...TO THE ST CLOUD AREA AROUND
4 PM...THEN THE ST CROIX RIVER VALLEY BY EARLY EVENING. THE MAIN
THREAT FROM THESE STORMS IS EXPECTED TO BE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EARLY THIS EVENING.

In the hours before

Special weather statement, Jun 23, 3:29 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT WED JUN 23 2004

MNZ041-042-047-048-054>056-064-232130-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE-
329 PM CDT WED JUN 23 2004

...A PORTION OF SEVERE THUNDERSTORM WATCH 511 IS CANCELLED...

THE FOLLOWING COUNTIES IN WESTERN MINNESOTA ARE NO LONGER UNDER A
SEVERE THUNDERSTORM WATCH...TODD...DOUGLAS...POPE...SWIFT...
CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...STEVENS. THE THREAT OF
SEVERE THUNDERSTORMS HAS MOVE EAST OF THIS AREA.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns43 min
Jun 23, 4:52 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.